There are a lot of medications used on a daily basis that can cause us tremendous harm. Ideally, everyone taking prescription pills should be following their doctor’s orders, and taking their doses as prescribed.
However, every now and then we make mistakes, which can lead to accidental overdosing. In times like these, it’s important to know the signs and how to treat the situation.
What Is Fentanyl?
Fentanyl is an extremely strong painkiller. It is mostly used to treat patients after serious injuries and those with cancer.
It is made out of a strong opioid, which is also used as an illegal recreational drug. Due to its damaging side effects, this painkiller is very strictly handed out.
When people with chronic pain no longer benefit from weaker painkillers, Fentanyl may be offered. However, it can result in addiction and overdosing, if left unmonitored. It isn’t common for Fentanyl to be given as a prescription, due to its intensity. However, if you are receiving a perception, you can expect it to arrive in one of these five forms:
- Nasal Spray
- Injections (normally only administered in hospital)
- Patches (which need to be put on your skin like a nicotine patch)
Fentanyl Isn’t For Everyone
Due to the damaging nature of this medication, there is a long list of people who shouldn’t be using this painkiller. They include but are not limited to:
- Those who are allergic to Fentanyl or similar medications
- Those already dealing with addiction
- Those with asthma, lung conditions, or difficulty breathing
- Those with gland problems
- Those with kidney problems
- Those with liver problems
- Those with arrhythmia or an irregular heartbeat
- People with head-related trauma or illness such as epilepsy
- People with enlarged prostates
- People with low blood pressure
- Those who are pregnant, breastfeeding or trying to become pregnant.
Symptoms Of A Fentanyl Overdose
Overdoses are normally measured in milligrams, as they relate to how much of the dose you have taken as opposed to how badly your body is reacting to it. For example, you will need 200 milligrams of morphine to create a fatal dose.
In comparison, a fatal dose of Fentanyl is just 2 milligrams. This massive difference in size should show you just how strong and dangerous Fentanyl is. It is extremely easy to overdose on, which is why the drug is strongly monitored.
To help you notice the fentanyl overdose symptoms, watch out for these signs:
- Weakness in the arms and legs. They may become limp, unable to lift into the air, or unable to perform tasks you consider normal.
- Overly Tired (Fatigue). Because Fentanyl slows down your nervous system and lowers your oxygen levels, it can easily make you overly tired. This could present itself as being unable to get out of bed, simple tasks taking great energy, or even taking multiple naps throughout the day.
- Dizziness. Due to the slowed nervous system and the lowered oxygen level, you can expect dizziness. This could result in an inability to remain steady and being uncomfortable standing upright.
- Confusion. If you notice the Fentanyl user becoming disoriented and confused, this could be a sign that their oxygen levels have become too low.
- Shallow Breathing. The depression and tightness in your brain can cause your respiration organs to lose control, resulting in shallow and quick breaths.
Treatment For Fentanyl Overdoses
The signs above are all indicators of early-stage overdose symptoms. Without proper treatment, victims can easily be put into a coma or die. As soon as you notice these symptoms in a Fentanyl user, call 911.
When the patient arrives in the hospital, they will be given naloxone. Naloxone is a medication that quickly and safely counteracts the effects of opioids. It does this by binding to the same receptors that the opioid clings onto. It then displaces the opioids and blocks them from using the same receptors.
After the patient has become stable, the medical professional will re-evaluate their Fentanyl dosage, and depending on the reason for overdosing, the patient could be put into behavioral therapy for addiction.
Preventing Fentanyl Overdoses
You can prevent the likelihood of a Fentanyl overdose by monitoring your medical intake, reporting any feelings of needing more medication, and calling your non-emergency number if you notice any suspicious symptoms.
Fentanyl is a very strong opioid medication that is only given to patients in specialist situations. It is a painkiller that can easily lead to an overdose, the symptoms of which are mostly dizziness, fatigue, and confusion. If you notice someone who uses Fentanyl experiencing these symptoms call 911.